Utah, 2011

High Wind in Utah, June 1, 2011

June 1, 2011 · NWS SLC · 1 event in 1 county or zone

Strong gusty winds occurred along a cold front as it swept through the deserts of northwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong gusty winds occurred along a cold front as it swept through the deserts of northwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 1, 2:54 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 2:54 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT WED JUN 1 2011

.SYNOPSIS...A COLD FRONT WILL CROSS NORTHERN UTAH TONIGHT BEFORE
STALLING ACROSS CENTRAL UTAH THURSDAY. RIDGING WILL RETURN WITH
WARM...WINDY AND DRY CONDITIONS THIS WEEKEND.

&&

.DISCUSSION...UPPER LOW ALONG THE PACIFIC NORTHWEST COAST
BEGINNING TO EJECT INLAND AS SHORTWAVE ROTATING AROUND THE BASE OF
THIS LOW LIFTS THROUGH THE WESTERN GREAT BASIN. WINDS ALOFT
DOWNSTREAM FROM THIS WAVE CONTINUE TO STRENGTHEN THIS AFTERNOON
ACROSS WESTERN UT. DESPITE THIS AND ONGOING PRESSURE FALLS
ASSOCIATED WITH DEEPENING SURFACE LOW OVER NORTHEAST NV...CANOPY
OF MID AND HIGH CLOUD COVER IS LIMITING MIXING AND GUST SPEEDS.
POTENTIAL FOR STRONG GUSTS STILL REMAINS FOR A FEW MORE HOURS AND
HAVE LEFT GOING ADVISORIES/WARNINGS ALONE FOR NOW...ALTHOUGH
WINDOW OF OPPORTUNITY FOR STRONG WINDS IS BEGINNING TO CLOSE.

SURFACE FRONT CURRENTLY CROSSING CENTRAL NV WILL REACH FAR
NORTHWEST UT LATE THIS EVENING. THIS FEATURE LOOKS TO WEAKEN
CONSIDERABLY AS IT MOVES ACROSS NORTHERN UTAH OVERNIGHT BEFORE
STALLING ACROSS CENTRAL UT THURSDAY. PARENT TROUGH FORECAST TO
GRAZE NORTHERN UT THURSDAY BRINGING A SMALL CHANCE OF SHOWERS
PRIMARILY ALONG THE ID BORDER.

IN ADDITION A MUCH COOLER AIRMASS WILL SPREAD ACROSS THE AREA
THURSDAY...WITH 700MB TEMPS BELOW 0C ACROSS THE NORTHERN HALF OF
UT. FURTHER SOUTH GUSTY SOUTHWEST WINDS LOOK TO DEVELOP ACROSS
SOUTH CENTRAL/SOUTHEAST UT THURSDAY AFTERNOON.

ANOTHER UPPER LOW LOOKS TO DROP SOUTH ALONG THE WEST COAST OVER
THE WEEKEND...ALLOWING MILD SOUTHERLY FLOW TO REDEVELOP ACROSS THE
FORECAST AREA. THIS SHOULD ALLOW TEMPS TO QUICKLY WARM TO NEAR OR
SLIGHTLY ABOVE CLIMO SATURDAY...AND REMAIN MILD THROUGH AT LEAST
SUNDAY. THIS LOW IS EXPECTED TO EJECT INLAND EARLY NEXT WEEK
REMAINING GENERALLY WEST OF THE FORECAST AREA...BUT LIKELY COOLING
TEMPS A BIT TUESDAY AND WEDNESDAY.

&&

.HYDROLOGY...FLOOD WARNINGS REMAINS IN EFFECT FOR THE WEBER RIVER
SYSTEM BELOW ECHO RESERVOIR TO ITS TERMINATION AT THE GREAT SALT
LAKE AND LOST CREEK FROM ITS RESERVOIR TO THE CONFLUENCE OF THE
WEBER...AS WELL AS THE SOUTH FORK OF THE OGDEN. RIVER FLOWS ARE
FORECAST TO CONTINUE ON AN UPWARD TREND THROUGH TONIGHT...ENHANCED
BY TODAYS SNOWFALL. COOLER TEMPERATURES THURSDAY WILL SLOW BUT NOT
STOP THE SNOW MELT LATE THIS WEEK.

A FLOOD WARNING ALSO CONTINUES ALONG PORTIONS OF THE SEVIER RIVER.
LATEST REPORTS INDICATE FLOODING TO SOME AREA HOMES AND LOCAL ROAD
CLOSURES...INCLUDING STATE ROUTE 118.

REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS/IMPACTS ON
ALL FLOOD WARNINGS.

BEYOND EARLY FRIDAY TEMPERATURES WILL AGAIN WARM AND ACCELERATE
THE SNOW MELT AT THE HIGHER ELEVATION SNOWPACK. WARM TEMPERATURES
WILL CONTINUE THROUGH THE WEEKEND. STILL LOOKING AT MANY RIVERS
ACHIEVING FLOOD STAGE NEXT WEEK...WITH SUBSTANTIAL FLOODING
POSSIBLE IN THE MOST FLOOD PRONE AREAS.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE THROUGH THE EVENING AND
INTO THE OVERNIGHT HOURS AT THE SLC TERMINAL. A FRONT IS EXPECTED TO
CROSS THE TERMINAL BETWEEN 09-13Z SHIFTING THE WINDS TO WEST TO
NORTHWEST. CEILINGS ARE EXPECTED TO FALL TO NEAR 6000 FEET AGL NEAR
AND FOR SEVERAL HOURS BEHIND THE FRONT.

&&

.FIRE WEATHER...WINDS WILL BE STRONG ACROSS THE MAJORITY OF THE
STATE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT
WILL MOVE INTO THE STATE OVERNIGHT...AND INTO CENTRAL UTAH TOMORROW.
THE FRONT WILL STALL OVER CENTRAL UTAH DURING THE DAY
TOMORROW...RESULTING IN STRONG...GUSTY WINDS OVER THE SOUTHERN HALF
OF THE STATE. THESE STRONG WINDS...COMBINED WITH LOW RH IN THE SAME
AREA WILL RESULT IN HAZARDOUS FIRE WEATHER CONDITIONS.AS A RESULT A
RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHEASTERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THURSDAY BELOW 6000 FEET FOR
     UTZ441.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ019-020.

     HIGH WIND WARNING UNTIL 2 AM MDT THURSDAY FOR UTZ005-015.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ003-004-014.

     HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ016.

     RED FLAG WARNING UNTIL 9 PM MDT THURSDAY FOR UTZ438-440.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ439.

WY...NONE.
&&

SEAMAN/KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 1, 4:25 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 AM MDT WED JUN 1 2011

UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
525 AM MDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW AT ELEVATED
LEVELS. SOME OF THESE RIVERS HAVE REACHED OR EXCEEDED FLOOD
STAGE. AS TEMPERATURES RISE TODAY...FLOWS MAY INCREASE
SIGNIFICANTLY TODAY AND TONIGHT. CONTINUE TO MONITOR FUTURE FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING DANGEROUSLY HIGH...FAST AND COLD. PLEASE USE EXTREME
CAUTION NEAR ANY WATERWAYS.

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN
UTAH VALLEYS AND PORTIONS OF CENTRAL AND SOUTH-CENTRAL UTAH TODAY.
WIND SENSITIVE OPERATIONS MAY BE AFFECTED.

A COLD FRONT WILL ENTER THE AREA TONIGHT...BRINGING COOLER
TEMPERATURES BACK TO THE AREA ALONG WITH A FEW SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
SOUTHEAST UTAH TOMORROW. WIND SENSITIVE OPERATIONS MAY BE
AFFECTED.

HIGH FLOWS WILL CONTINUE ON AREA RIVERS AND STREAMS. FLOWS ALONG
MOST RIVERS AND STREAMS ARE EXPECTED TO INCREASE SIGNIFICANTLY
OVER THE WEEKEND AS TEMPERATURES RISE ONCE AGAIN...WITH ADDITIONAL
FLOODING POSSIBLE ACROSS NORTHERN AND PORTIONS OF CENTRAL UTAH.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
June 1, 7:40 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326401.